Missouri, 2020

Damaging Winds in Missouri, July 15, 2020

July 15, 2020 · NWS LSX · 3 events in 3 counties and zones

A strong cold front moved through the region triggering showers and storms. Some of the storms produced damaging winds and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and storms. Some of the storms produced damaging winds and a couple of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 15, 2:10 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 15, 2:10 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
310 PM CDT Wed Jul 15 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 239 PM CDT Wed Jul 15 2020

The primary focus will be on the severe weather threat through
this evening. Included in this threat will be the potential for
damaging winds, flash flooding, and a couple of tornadoes. Brief
episodes of hail cannot be ruled out. However, the potential for
sustained large hail producing storms has a key limiting factor.

As we approached the top of the hour (20z), a complex of
thunderstorm activity continue to exit the northeast section of
the forecast area into west-central Illinois. A surface cold front
stretched from northeast Missouri through central and far
southwest Missouri, marked by a wind shift out of the northwest
and temperatures in the low to mid-70s. Areas of north and
northeastern Missouri impacted by rain have struggled to make it
to 80 degrees ahead of the arrival of the front. Temperatures aren't
likely to move much with northwesterly flow and broken/overcast
skies behind the boundary.

Ahead of the front, mid to high clouds have broken, creating a
void over portions of southwest Illinois and southeast and east-
central Missouri. Surface analysis shows temperatures have made it
well into the 80s and low 90s with dewpoint well into the 70s.
SPC mesoanalysis shows a stark demarcation in CAPE values from
north to south with SBCAPE around 4000 J/kg. Effective shear runs
35-45 kts with 0-3km shear in the 30-35 knt range. Further west, a
a second remnant MCV feature continue to plow east through western
and central Missouri.

Over the next several hours, organized single-celled storms will
continue to develop in the vicinity of the void of cloud cover
with the strongest storms running along and south of the CAPE
gradient. Initially, hail could be produced by thunderstorms as
recent cloud tops have pushed above 50k feet. The limitation is
the warm surface layer that has pushed the -20C height above 27k
feet. This will make it somewhat difficult to sustain large hail,
especially as single cells continue to evolve.

Single cells are expected to evolve into a clusters within an
overall line along and ahead of the cold front. Hi-res guidance
has been more consistent in maturing the feature into an bowing
segment through east-central Missouri and southwest Illinois. This
suggest wind will be become the most probable threat. 0-3km shear
and backing winds ahead of the front will also exhibit a threat
for tornadoes.

The front pushes southeast and east through the evening with a
general weakening in thunderstorms after sunset. Though the
severe threat will not be zero, the chances will likely diminish
through 03z with the front clearing most of the area by 05z. The
front sage south before stalling across southern Missouri and
southern Illinois. Surface high pressure builds over Missouri and
Illinois through the day Thursday, drawing in lower dewpoints and
slight cooler temperatures with gradually clear skies through
early afternoon. Forecast highs, even at the 75th percentile, are
near normal. With lower dewpoints, it will likely feel like a
brief reprieve of hot and sticky conditions.

Maples

.LONG TERM...  (Friday through Next Wednesday)
Issued at 239 PM CDT Wed Jul 15 2020

There is the potential for an extended period of heat, coupled with
increasing moisture, which may result in heat indices well above 100
degrees from Friday into early next week. Confidence is somewhat
cautioned by the placement of a stalled front to our south, along
with the position/evolution of an upper ridge across the region.

By Friday morning, an elongated ridge builds northward in the upper
levels, extending from New Mexico through the Mid-Atlantic seaboard.
At the surface, a cold front undercuts the upper ridge. The front is
expected stall somewhere in the vicinity of southern Missouri and
southern Illinois as a surface high builds in behind the front and
translates east through the day Friday. This will result in
southwesterly low level flow and moderating temperatures. Meanwhile,
a shortwave is expected to traverse the northern periphery of the H5
ridge from the central plains and along the west-to-east orientation
of the stalled surface boundary. The surface high should have enough
influence resulting in subsidence, keeping much of the area dry. The
greatest uncertainty exists along the southern third of the forecast
area, where locations could be well within play should the front
meander back to the north ahead of the anticipated shortwave early
Friday. Locations that remain dry could see the first day of 100+
heat indices Friday afternoon into Friday evening.

Friday events will play a key role in what transpires over the
weekend. Should an MCV pan out from Kansas through southern
Missouri, it could act to reinforce the surface boundary south of
the area Saturday, while the upper ridge continues to strengthen
overhead. There are indications that the remnant MCV feature stalls
in low flow at the western edge of a strong southeast CONUS mid-
level ridge. The stalled boundary is rather diffuse at this point,
but when coupled with the remnant MCV feature, diurnal
instability and ample moisture will be enough to spark and
isolated or widely scattered storm over southeast Missouri and
southwest Illinois Saturday afternoon.

This seems to be the theme through the remainder of the period, fine
tuning smaller features passing around the northern periphery of the
upper ridge and monitoring potential for diurnally driven
thunderstorms. It looks like we'll remain tucked in an envelope of
relative tranquility Sunday. Another surface front looks to approach
from the north by late Monday with the approach of an upper level
shortwave/modest trough.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1254 PM CDT Wed Jul 15 2020

A slow moving cold front will continue to drift southward ever-
so-slowly through Missouri through the afternoon and evening.
Showers and thunderstorms continue stretch from central Missouri
into west-central Illinois along and ahead of the front. Locally
heavy rain and frequent lightning has been observed with some of
the strongest storms.

Another area will continue to develop over central Missouri this
afternoon, exhibiting potential for strong to severe thunderstorm
development. This areas will impact KCOU around 19z-20z, quickly
pressing to the east. This features will travel along and ahead of
the front with additional storms developing along the front
through the evening. Expect that the remainder of the terminals
will be impacted between 21z and 00z this evening.

Any of the storms could result in locally heavy rain, visibility
reductions between 2SM and 4SM. Localized gusts of 40 knots,
visibility reductions below 1SM, and vivid lightning will be
likely with the strongest thunderstorms, to be accounted for in
any further amendments.

Once the front passes between 00z and 02z, ceilings will likely
lower to MVFR with some locations down to IFR. However, confidence
in IFR is not high and may be limited in overall coverage. Expect
improvement back to VFR through Thursday morning.

SPECIFICS FOR KSTL:

The main concern will be the thunderstorm potential late this
afternoon and evening. Convective allowing models has become
better aligned in timing and overall form of the convective
feature. This feature is expected to develop as a small cluster of
storms over central Missouri, potentially evolving into a bowing
line.

Main impact will be most likely from 22z through 00z with locally
heavy rain, gusty winds to around 40 knots, and visibility
reductions around lower than 2SM. For now, stuff with the general
mention of visibility around 4SM with the boundary passage, but
finer details may be better addressed/time in subsequent
amendments.

Showers and a few storms linger through about 01z to 02z with MVFR
cigs expected to settle in tonight behind the front. There are
some indications of lower visibilities with higher low level
moisture content and light wind. This will be better grasped with
continued trends in hi-res solutions. Expect VFR conditions to
return late Thursday morning/early afternoon.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 2:13 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 PM CDT Wed Jul 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
313 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely to continue through this evening. Some of
the storms may be strong to severe. Damaging winds, large hail, and
a few tornadoes are possible. Storms could produce locally heavy rain
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are additional chances of thunderstorms across parts of the
area Thursday through Saturday and again Sunday night through
Tuesday.

A prolonged and dangerous heat wave is possible for much of the area
from Friday through next Tuesday and perhaps beyond. Peak heat index
values each day between 100 and 110 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

Maples

In the hours before

Local storm report, Jul 15, 1:44 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       LORAINE                 40.15N 91.23W
07/15/2020  M3.00 INCH       ADAMS              IL   EMERGENCY MNGR

            REPORT OF 3 INCHES OF RAIN SINCE 8AM THIS
            MORNING.

&&

AE
Local storm report, Jul 15, 2:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             NEW MELLE               38.71N 90.88W
07/15/2020  M0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

BRITT

The radar

The St Louis radar (KLSX), 12 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
July 15, 2:55 PM CST to 3:00 PM CST
Where
St. Charles County, 3.46 mi S of Gilmore to 0.96 mi SSW of St Peters
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -90.809

Thunderstorm winds caused widespread tree, tree limb and power line damage between Lake St. Louis, Dardenne Prairie and St. Peters. A couple of trees fell across a roadway about 4 miles south of Dardenne Prairie. Several power lines were knocked down at the intersection of Sommers Road and Highway N. Also, an 8 inch diameter tree limb fell onto a house in St. Peters causing minor roof and gutter damage.

Thunderstorm Wind, St. Louis

When
July 15, 2:58 PM CST to 3:17 PM CST
Where
St. Louis County, 2.3 mi S of Gumbo to 0.75 mi S of North Bellefontaine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.637, -90.620

Thunderstorm winds caused widespread wind damage across the northern portions of St. Louis County. In Chesterfield, power lines were knocked down across the west bound lanes of I-64 near Boones Crossing exit. In Woodson Terrace, a gas station canopy was blown over onto an occupied vehicle at the intersection of Guthrie Avenue and Woodson Road. The driver and her daughter were uninjured. The vehicle sustained only minor damage. Otherwise, numerous trees and tree limbs were blown down including in Ballwin, Maryland Heights and Dellwood.

Thunderstorm Wind, Jefferson

When
July 15, 3:45 PM CST
Where
Jefferson County, 1 mi NNE of Pevely
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.293, -90.391

Thunderstorm winds blew down a tree across Abbey Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905912, 905933, 909192.